MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE MYCROMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE MYCROMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1MYM01
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 05/09/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore® mycromesh®biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh®biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2008 whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, mesh removal, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: added results code 2 for sterilization evaluation.Conclusions code remains unchanged.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2008 were not provided.History and physical records dated (b)(6) 2008 state the patient ¿¿is a 45-year-old who has been referred by (b)(6) for evaluation of umbilical hernia.(b)(6) reports this has been present for approximately a year, seems to be enlarging, and is just now beginning to cause some discomfort.He is not able to reduce it completely.His bowels and bladder are functioning well.¿ medications: ¿citalopram 20 mg two tablets daily, lisinopril hctz 20/25 daily, lovastatin 10 mg at bedtime.¿ social history: ¿he does smoke one pack of cigarettes each day and has done so for 25 years.¿ the history and physical records dated (b)(6) 2008 indicate physical examination, abdomen: ¿protuberant and soft and he has an umbilical hernia which is in completely reducible.It is mildly tender to palpation.No groin hernias appreciated.¿ plan: ¿i have discussed incarceration of this hernia and repair of this umbilical hernia with the use of mesh and he is in agreement.¿ operative records dated (b)(6) 2008 indicate the patient underwent ¿umbilical hernia repair with mesh.¿ pre-operative/post-operative diagnosis: ¿umbilical hernia, incarcerated.¿ the records state: ¿an infraumbilical incision was made, dissection was carried down through the underlying subcutaneous tissue to the umbilicus stalk.The umbilical hernia sac was well visualized, it was opened as the stalk was removed from the fascia.The incarcerated omentum was then reduced into the abdomen with sharp and blunt dissection, electrocautery was also utilized to free the adhesions of the omentum from the umbilical sac.¿ the (b)(6) 2008 operative records continue: ¿having freed the under surface of the fascia and reduced the hernia, the sac was excised and then a piece of dual mesh was cut to the appropriate dimensions, placed within the peritoneum and sutured into position circumferentially with 0 ethibond sutures.The fascia was closed over this mesh as well, taking bites of the underlying mesh.The umbilical stalk was then reattached to the fascia using prolene suture.The skin was closed with interrupted 5-0 biosyn suture and steri-strips.Sterile dressing was applied and the patient tolerated this well.¿ perioperative nursing records dated (b)(6) 2008 confirm a gore® mycromesh® biomaterial ((b)(4)) was used during the procedure.Records between (b)(6) 2008 and (b)(6) 2008 were not provided.Operative records dated (b)(6) 2008 indicate the patient underwent ¿removal of infected umbilical mesh and soft tissue.¿ pre-operative/post-operative diagnosis: ¿infected umbilical mesh.¿ the records state: ¿an infraumbilical incision was made.Dissection was carried down into the previous umbilical hernia repair site.The umbilical stalk was elevated off of the fascia.The surgical mesh, which was a gor-tex [sic] type mesh was then dissected from the fascia with sharp dissection.This was removed and sent for culture.¿ the (b)(6) 2008 operative records continue: ¿the operative field was then debrided of grossly inflamed tissue.No abscess cavities were encountered.The wound was then used the pulsavac with 3 liters of betadine solution.The skin edges were trimmed.The extent of the hernia mesh and debridement was such that the umbilicus had to be removed.The defect then was approximately 2.5-cm x 2.5-cm.The wound having been irrigated, hemostasis and then packed with hydrocolloid gel and iodoform gauze.Sterile dressings were applied and the patient tolerated this well.¿ culture results and pathology report for the specimen collected during the (b)(6) 2008 procedure were not provided to gore.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6) md.Emergency room visit.Hpi: the patient underwent umbilical herniorrhaphy a month ago, has been doing light duty at work for the past week driving a ¿bobcat¿ on a steep incline on grandfather mountain.The safety bar has been strking [sic] him across the site of the surgery.This evening, some blood came out of the surgery site.Incision site: the incision site seems to have slightly dehised [sic].There is a small amount of dried blood in that vicinity.The incision appears to be healing well otherwise without swelling, significant erythema, purulent drainage, or fluctuance.Treatment: dressing.Disposition: rec.Rest and observation this weekend.Diagnosis: spontaneous evacuation of small surgical hematoma of the abdominal wall.(b)(6) 2008: [missing records: records for ct scan were not provided.] (b)(6) 2008: (b)(6) md.History and physical.Cc: pt with [illegible] pain & drainage.[illegible] umbilicus s/p umbilical hernia repair.Ct scan [no] abscess.Abdomen: drainage/ [illegible] and induration at umbilicus.Admitting diagnoses: mrsa infection of umbilical hernia [illegible].Plan of care: remove mesh, vancomycin.Records between (b)(6) 2008 and (b)(6) 2008 were not provided.(b)(6) 2008: (b)(6) md.Post-procedure progress note.Preop/postop diagnoses: infected mrsa umbilical graft.Procedures performed: remove of mesh.(b)(6) 2008: (b)(6) md.Microbiology.Source: other.Site: umbilical hernia mesh.Final report: culture report: staphylococcus aureus.Methicillin resistant staphylococcus aureus isolated.(b)(6) 2008: (b)(6) md.Progress notes.Mrsa-vanco.(b)(6) 2008: (b)(6) md.Progress notes.Wound vac to be placed by hhc.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2008, and not all records received in this time span are relevant to the gore® mycromesh® biomaterial.Patient information: medical history: hypertension.Hypercholesterolemia.Smoker ¿ 1 pack/day x25 years.Gastroesophageal reflux disease.Obesity.­ on (b)(6) 2008: 235lbs.; bmi 30.2.Prior surgical procedures: tonsillectomy ¿ unknown date.Implant preoperative complaints: on (b)(6) 2008: [the patient] ¿reports this [umbilical hernia] has been present for approximately a year, seems to be enlarging, and is just now beginning to cause some discomfort.He is not able to reduce it completely.His bowels and bladder are functioning well.¿ implant procedure: umbilical hernia repair with mesh.Implant: gore® mycromesh® biomaterial (04976538/1mym01) 5cm x 10cm.Implant date: (b)(6).Description of hernia being treated: ¿the umbilical hernia sac was well visualized, it was opened as the stalk was removed from the fascia.The incarcerated omentum was then reduced into the abdomen with sharp and blunt dissection, electrocautery was also utilized to free the adhesions of the omentum from the umbilical sac.Having freed the under surface of the fascia and reduced the hernia, the sac was excised.¿ implant size and fixation: ¿a piece of dual mesh was cut to the appropriate dimensions, placed within the peritoneum and sutured into position circumferentially with 0 ethibond sutures.The fascia was closed over this mesh as well, taking bites of the underlying mesh.The umbilical stalk was then reattached to the fascia using prolene suture.¿ no post-operative records were provided.Relevant medical information: on (b)(6) 2008: emergency room: ¿the patient underwent umbilical herniorrhaphy a month ago, has been doing light duty at work for the past week driving a ¿bobcat¿ on a steep incline on grandfather mountain.The safety bar has been striking him across the site of the surgery.This evening, some blood came out of the surgery site.¿ ¿the incision site seems to have slightly dehised [sic].¿ explant preoperative complaints: on (b)(6) 2008: ¿pt [patient] with [illegible] pain & drainage from umbilicus s/p [status post] umbilical hernia repair.Ct scan [no] abscess.Abdomen: drainage/erythema and induration at umbilicus.Admitting diagnoses: mrsa [methicillin resistant staphylococcus aureus] infection of umbilical hernia graft.Explant procedure: removal of infected umbilical mesh and soft tissue.Explant date: (b)(6).¿an infraumbilical incision was made.Dissection was carried down into the previous umbilical hernia repair site.The umbilical stalk was elevated off of the fascia.The surgical mesh, which was a gor-tex [sic] type mesh was then dissected from the fascia with sharp dissection.This was removed and sent for culture.The operative field was then debrided of grossly inflamed tissue.No abscess cavities were encountered.The wound was then used the pulsavac with 3 liters of betadine solution.The skin edges were trimmed.The extent of the hernia mesh and debridement was such that the umbilicus had to be removed.¿ relevant medical information: on (b)(6) 2008: microbiology: ¿umbilical hernia mesh¿ ¿staphylococcus aureus.Methicillin resistant staphylococcus aureus isolated.¿ conclusion: it should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE MYCROMESH BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8443905
Report Number2017233-2019-00165
Device Sequence Number16897552
Product Code FTL
UDI-Device Identifier00733132601509
UDI-Public00733132601509
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K931150
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/27/2012
Device Model Number1MYM01
Device Catalogue Number1MYM01
Device Lot Number04976538
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date03/27/2019
04/05/2019
04/10/2019
07/16/2019
03/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient Weight108